Florida, 2017

Heavy Rain in Florida, October 17, 2017

October 17, 2017 · NWS JAX · 1 event in 1 county or zone

Localized morning heavy rainfall occurred along a slow moving front across Flagler County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Localized morning heavy rainfall occurred along a slow moving front across Flagler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 16, 9:26 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 16, 9:26 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1026 PM EDT Mon Oct 16 2017

.UPDATE...

Significant airmass transition is underway this evening with
much cooler conditions in the process of advecting into the
region. Two cold fronts are pushing through this evening. The
first one is currently pushing slowly through northeast Florida
with strong storms producing heavy rainfall. The second front is
coming down the coast as a backdoor cold front and this front is
being trailed by strong northerly winds and a few showers. This
front is currently approaching Saint Simons Island and will
quickly shift down the coast and continue to increase the
convergence to force numerous to widespread showers and embedded
storms with locally heavy rainfall across the coastal counties of
northeast Florida overnight.

Northerly winds will increase to 20 to 25 mph with gusts up to
around 35 mph at the coast after midnight and these windy
conditions will continue through the day on Tuesday. Much lower
dewpoints will advect in from the north and this will help to
shutdown rain chances across inland locations of southeast Georgia
and across the Suwannee Valley area of northeast Florida.
Scattered to numerous showers will continue along the coast of
northeast Florida on Tuesday due to increased moisture
convergence near the coast. Locally heavy rainfall can be expected
and the WPC has included part of our area along the coast south of
Jacksonville in a moderate to slight risk of excessive rainfall.
These areas can expect to see at least 1 to 2 inches with much
higher amounts possible in localized areas through Tuesday.
Flagler County stands to see the most rain in our area and some
minor flooding will certainly be possible given the antecedent
wet conditions across that area.

Overcast low stratus clouds will quickly move in with the backdoor
cold front overnight. Overcast conditions will continue for all
coastal areas and most of inland northeast Florida through
Tuesday. Temperatures will struggle to move into the 70s for many
areas on Tuesday given the overcast conditions and cold air
advection.

&&

.AVIATION...

Low stratus clouds will quickly overspread the region after
midnight as strong northerly winds work down the coast. Windy
conditions will develop at the coastal TAF sites after midnight
and then across inland TAF sites on Tuesday. There is very high
confidence that ceilings will drop down to at least low MVFR
levels after midnight. Some areas may even briefly lower to IFR
ceilings. MVFR ceilings are expected to continue at all TAF sites
through the entire day on Tuesday. Some improvement may reach SSI
by late in the day as drier air continues to filter down the
coast.

&&

.MARINE...

Winds will quickly increase north to south overnight as a backdoor
cold front rapidly moves southward across the waters. Solid SCA
conditions are expected to develop with gusts to gale force
expected. Numerous showers are also expected, especially across
the northeast Florida waters.

Rip Currents: High Risk of Rip Currents due to strong
northeasterly winds and rough and building surf.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  56  71  50  76 /  20  10   0   0
SSI  64  70  64  76 /  80  20  10  20
JAX  66  72  64  78 /  80  40  20  20
SGJ  72  75  70  78 /  90  60  50  50
GNV  68  72  62  80 /  70  20  10  20
OCF  69  75  65  82 /  60  20  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 AM EDT Tuesday for Putnam.

GA...None.
AM...Small Craft Advisory until 3 PM EDT Thursday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 10 PM EDT Wednesday for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Wolf/Shuler/Corless
Hazardous weather outlook, Oct 16, 4:55 AM EST, 20 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
555 AM EDT Mon Oct 16 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-171000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
555 AM EDT Mon Oct 16 2017

...DENSE FOG ADVISORY FOR PORTIONS OF THE AREA THROUGH 9 AM THIS
MORNING...

...MODERATE RISK OF RIP CURRENTS...

...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Areas to widespread early morning dense fog expected through
early this morning. A dense fog advisory is in effect for most of
southeast Georgia and portions of inland northeast Florida.

A moderate risk of rip currents expected along northeast Florida
beaches due to easterly swells.

Minor tidal flooding will continue within the St. Johns River
basin at times of high tide across Putnam County tonight late
tonight.

A strong cold front will push through the area bringing a chance
of thunderstorms this afternoon into the evening. Locally Heavy
rainfall and gusty winds may accompany some thunderstorms. In the
wake of the cold front late this evening and overnight...north-
northeast winds will increase to 20 mph with gusts of 30 to 35 mph
along the coast from St Simons Island to Flagler Beach.

A Small Craft Advisory is in effect beginning tonight for all the
coastal waters in the wake of a strong cold front. Gusts to gale
force will be possible late tonight through Tuesday Night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The moderate to strong northeast flow that begins tonight and
continues through mid week along the coast will contribute to
periods of high surf...possible minor flooding and beach erosion
during high tide...and a High Risk of rip currents.

Brief periods of heavy rainfall are possible along the coast
from around St Augustine southward Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Oct 16, 10:04 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1104 PM EDT MON OCT 16 2017

FLZ036>038-040-170400-
Putnam FL-Alachua FL-Marion FL-Flagler FL-
1104 PM EDT MON OCT 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...FLAGLER...
SOUTHERN PUTNAM AND CENTRAL MARION COUNTIES UNTIL MIDNIGHT EDT...

At 1104 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rochelle to near Palm Coast. Movement was
south at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Ocala, Flagler Beach, Bunnell, Crescent City,
Interlachen, Pomona Park, Fort McCoy, Salt Springs and Andalusia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2946 8109 2946 8112 2943 8110 2941 8115
      2926 8115 2926 8141 2940 8142 2938 8145
      2933 8168 2928 8164 2916 8164 2921 8249
      2922 8240 2938 8241 2964 8228 2959 8113
TIME...MOT...LOC 0304Z 017DEG 16KT 2959 8218 2954 8124

STRUBLE
Special weather statement, Oct 16, 10:09 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1109 PM EDT MON OCT 16 2017

FLZ031>033-036>038-170330-
St. Johns FL-Putnam FL-Alachua FL-Bradford FL-Clay FL-Flagler FL-
1109 PM EDT MON OCT 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA...NORTHERN
FLAGLER...SOUTHEASTERN BRADFORD...SOUTHEASTERN ST. JOHNS...PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 1130 PM EDT...

At 1108 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Melrose to near Marineland. Movement was south
at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Palatka, Flagler Beach, Bunnell, Interlachen, Keystone
Heights, Pomona Park, Hastings, Melrose and East Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2956 8230 2986 8220 2974 8124 2945 8111
TIME...MOT...LOC 0308Z 337DEG 27KT 2970 8205 2963 8125

STRUBLE
Local storm report, Oct 16, 10:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1144 PM EDT MON OCT 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     4 SE ST. AUGUSTINE      29.86N 81.26W
10/16/2017  M47.00 MPH       AMZ454             FL   C-MAN STATION

            CMAN SAUF1 MEASURED A GUST TO 41 KNOTS/47 MPH FROM THE
            NORTH.

&&

ASHASHY
Local storm report, Oct 16, 10:49 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1149 PM EDT MON OCT 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     1 SSE CRESCENT BEACH    29.72N 81.23W
10/16/2017  M45 MPH          St. Johns          FL   MESONET

            MESONET OBSERVATION MEASURED A GUST TO 45 MPH.

&&

ASHASHY
Special weather statement, Oct 16, 10:53 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1153 PM EDT MON OCT 16 2017

FLZ036-037-040-170445-
Putnam FL-Alachua FL-Marion FL-
1153 PM EDT MON OCT 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...WEST
CENTRAL PUTNAM AND CENTRAL MARION COUNTIES UNTIL 1245 AM EDT...

At 1152 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hawthorne, or 8 miles north of Citra, moving southeast at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Ocala, Fort McCoy, Juniper Springs, Citra, Lynne, Sparr, Anthony,
Silver Springs Shores, Cross Creek and Santos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2955 8225 2959 8184 2909 8164 2911 8231
TIME...MOT...LOC 0352Z 337DEG 12KT 2954 8208

STRUBLE
Special weather statement, Oct 17, 12:15 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
115 AM EDT TUE OCT 17 2017

FLZ040-170545-
Marion FL-
115 AM EDT TUE OCT 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARION COUNTY UNTIL
145 AM EDT...

At 115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Silver Springs Shores, or near Ocala, moving south at 30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Ocala, Lynne, Weirsdale, Santos, Ocklawaha, Moss Bluff, Silver
Springs Shores, Lake Weir, Belleview and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2924 8217 2929 8189 2896 8182 2896 8224
TIME...MOT...LOC 0515Z 000DEG 26KT 2917 8204

STRUBLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
October 17, 1:00 AM EST to 7:00 AM EST
Where
Flagler County, 0.92 mi NE of Palm Harbor
Reported by
Trained Spotter
Coordinates
29.590, -81.210

Overnight rainfall total was 3.10 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 721656.